Discussions By Condition: Skin conditions

Hives even while medicated?

Posted In: Skin conditions 0 Replies
  • Posted By: Alohilani
  • March 26, 2012
  • 03:13 PM

Hi there! I've landed in the ER twice in the last week due to severe hives. The first one also had several indications of allergy issues-sneezing, runny nose, itchy eyes. I got hives all over my chest and around my mouth, like a food allergy, though I hadn't eaten for hours. My voice also changed, which spurred the rush to the hospital. Prednisone, Benadryl, Tegamet, and a shot of epinephrine cleared it all up. I continued to take the prednisone (two 20mg per day) for four days afterward. On the 6th day, I broke out with hives again, about 2 hours after eating. There were no other symptoms, but the hives were even worse than the previous time. Saw a different doctor in the ER. She seemed unconcerned, and told me that it was a reoccurrence from the previous week, because hives can stick around for a while and the prednisone had just been suppressing them. After IV Benadryl and Solu-medrol, she sent me packing with a prescription for a methylprednisolone dosepack. Which she wrote wrong, the pharmacy had to call her and straighten it out.

The thing is, I'm still getting patches of hives while taking this medication. They're nowhere near what I had those times involving the ER- just relatively small patches that come and go, mostly on my arms, neck, and chest. But it concerns me all the same. Shouldn't the steroid be suppressing them? Is this just to be expected until it runs it's course? I can't help a flash of panic each time a new bout crops up, which I'm sure helps nothing, but I'm so afraid each time. I was taking 40 mg of prednisone per day after the first incidence. The side effects sucked, but it seemed to work. This new stuff comes in a 4 mg pill. Even on the first day, with the highest dose, it came out to 24 mg total. Maybe that's just not enough? Could the doctor be wrong about this being essentially the same batch of hives, just coming and going? I hope she's right, if it's something new each time, I must be allergic to everything! Can anyone who's gone through this tell me what to expect?

Reply Flag this Discussion
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?